Alert archive / Nevada / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 28, 2021, 3:29 PM PDT for Churchill County, Storey County, Nevada. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2021, 3:29 PM PDT (22:29 UTC)
- Expired
- Jul 28, 2021, 4:30 PM PDT
- In force
- 61 min
- Issued by
- NWS Reno, NV
Counties Churchill County, NV, Storey County, NV
The radar
The Reno radar (KRGX), 45 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2712 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
005
WWUS85 KREV 282229
SPSREV
Special Weather Statement
National Weather Service Reno NV
329 PM PDT Wed Jul 28 2021
NVZ001>004-282330-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
329 PM PDT Wed Jul 28 2021
...STRONG SOUTHERLY OUTFLOW WINDS POSSIBLE OVER SOUTHERN WASHOE,
STOREY, NORTHERN LYON, AND WESTERN CHURCHILL COUNTIES...
At 323 PM PDT, Doppler radar was tracking an outflow boundary along
a line extending from near New Washoe City to 20 miles south of
Fallon. Movement was northeast at 25 mph.
Winds in excess of 30 mph, choppy area lake conditions, and reduced
visibility from blowing dust will be possible with this outflow
boundary.
Locations impacted include...
Reno, Fallon, Lahontan Reservoir, Virginia City, Sparks, Fernley,
Dayton, Wingfield Springs, Northwest Reno, Spanish Springs, Golden
Valley, Virginia Peak, Verdi-Mogul, Hidden Valley, Somersett, Washoe
City, Verdi, Silver Springs, Derby Dam and Lemmon Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on any area lakes such as Washoe Lake or Lahontan Reservoir, get
out of the water immediately. Do not be caught on the water in windy
conditions.
&&
LAT...LON 3904 11861 3936 12001 3950 12000 3991 11984
3957 11819
TIME...MOT...LOC 2223Z 206DEG 22KT 3941 11993 3919 11875
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:53 PM PDT, 36 minutes earlier.
Area forecast discussion, Jul 28, 2:53 PM PDT, 36 minutes before
Area Forecast Discussion National Weather Service Reno NV 253 PM PDT Wed Jul 28 2021 .SYNOPSIS... Daily thunderstorm chances are in the forecast through this weekend. Smoke and haze from nearby wildfires continuing as well into the weekend. Temperatures will be variable, but generally within 5 degrees of normal. Drier conditions with the return to more typical westerly winds arrive around August 3-4. && .DISCUSSION... Another surge of moisture will bring additional thunderstorm chances for the remainder of the week and the upcoming weekend. The smoke and haze forecast continued to show what may be deemed lighter than what should be observed. But developing storms could alter the current picture with their direct impact on wildfire activity. At this point, only the Dixie fire is the primary contributor to smoke and haze over the region. Temperatures overall will hover slightly above seasonal normal but take a noticeable drip with the early initiation and development of storms along with accompanying precipitation over the region. Here are the highlights: THUNDERSTORMS: * Recent water vapor imagery shows the dry slot that had positioned itself over western NV last night and brought drier/stable conditions north of Lake Tahoe looks to be shifting west. Soundings continue to show the upper levels remained moist with PWATs hovering between 0.5-0.75". There will be a general moistening of the low and mid-levels through the week which will increase into the weekend. PWAT values will once again top into the 0.8-1.1" range this weekend and bring an increased risk of local flashing flooding to the region. * Expect storm coverage to increase from south to north each day with localized heavy rainfall a definite concern. Storm motions may be fast enough to mitigate the flood risk through Thursday, but weaker storm motions Friday into Saturday coupled with peak moisture will bring additional flash flood concerns. This is especially true for recent high-risk burn scars and ongoing wildfires, including, but not limited to, Tamarack, Beckwourth, Numbers/Monarch, and Sheep. Winds exceeding 45 mph remain a possibility from thunderstorm outflow winds which could arouse areas of blowing dust as they propagate further into the basin areas of Pershing and Humboldt counties. * Chances for more thunderstorms extend into Thursday and peaks Friday into Saturday. Coverage will continue into Sunday, but may not be as widespread after the anticipated activity Saturday could produce a lingering and widespread area of cloud cover over much of the Sierra east into the Great Basin. Nocturnal showers with a stray embedded thunderstorm or two will remain a real possibility Friday and Saturday nights. SMOKE: * Smoke continues to affect those areas directly downwind of the Dixie Fire, such as Lake Almanor, Susanville, and the Honey Lake Basin where air quality remained poor. Hazy conditions lingered near the Oregon border as well due to the Bootleg Fire. Smoke and haze for the most part should remain relatively diffuse over western NV this evening. But that can change quickly as strong downdrafts and outflows could fan and once again whip up our resident wildfires. It will be a wait-and-see how thunderstorms impact the wildfires as both rain and strong outflows will remain contributors to smoke and air quality impact over the region. TEMPS, WIND, AND EXTENDED RANGE OUTLOOK: * Daytime highs will be within 5 degrees of normal, varying day to day based on thunderstorm coverage and time of storm initiation. The one exception is this weekend, when highs may be more like 8-10 degrees below normal as we may stay predominately cloudy with showers and thunderstorms. Probably a welcome relief for many after all the excessive heat this month. Nights will remain mild due to the increased moisture and cloud cover. But the chance for cooling improves going into the first week of August as a drier airmass begins to work into the region. * Winds will be lighter than usual outside of thunderstorm influences through the weekend. Around August 3-4, a trough begins to move into the west coast bringing the return of dry southwest flow. This will lead to typical westerly afternoon breezes and decreasing humidity values. Ensemble guidance continues to bring hopeful signs of a more typical summertime regime over the area. -Amanda && .AVIATION... OVERVIEW: Mid-level moistening will continue into the evening and Thursday with a range of isolated to scattered storms firing up along the eastern Sierra to the Tahoe Basin-Sierra Front each afternoon and then pushing eastward into the Basin and Range during the early evenings. The most favored areas for storm formation will be south of Highway 50. More isolated thunderstorm activity farther north into the I-80 corridor and along the NV/OR border. Lighter wind conditions will dominate the environment outside of storm outflow boundaries. IMPACTS: Stronger storm cells will have precipitation cores with the capacity for brief heavy downpours. The area from KMMH-KMEV will have a better chance of heavy rainfall with storm initiation. As mature storms begin to push off the Sierra into the basin areas late each afternoon into the evening hours, strong outflow winds will dominate over local wind regimes the further east they push across western NV. Gusts to 40-45 kts are likely with these outflows with some patchy blowing dust. Small hail cannot be ruled out with stronger storm cells. OUTLOOK: Storms with heavy rain will increase in coverage and spread to all of the Sierra, northeast CA, and western NV Friday and Saturday. Storm coverage will decrease but linger Sun-Mon before an approaching trough increases a dry-stable southwest upper flow over ERN CA/WRN NV bringing more typical late day westerly breezes by Wednesday of next week. -Amanda && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 28, 12:05 PM PDT, 3 hours 24 minutes before
Special Weather Statement
National Weather Service Reno NV
1205 PM PDT Wed Jul 28 2021
CAZ071>073-NVZ001>004-282030-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-Mono CA-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
1205 PM PDT Wed Jul 28 2021
...Thunderstorms developing over the eastern Sierra and western
Nevada...
Thunderstorms will continue to develop across the eastern Sierra and
western Nevada through this evening. Moderate to heavy rainfall, pea
size hail, and winds in excess of 40 mph will be possible with the
storms. Thunderstorm activity should diminish by 9 PM this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters, hikers, and those outdoors should have a plan to quickly
seek shelter in a vehicle or building if a thunderstorm approaches
your location.
&&
LAT...LON 3758 11901 3774 11913 3773 11925 3788 11920
3795 11932 3809 11935 3820 11963 3845 11968
3869 11998 3943 12037 3956 11749 3938 11776
3922 11772 3910 11778 3900 11819 3889 11817
3847 11770 3789 11842 3747 11783 3746 11878
TIME...MOT...LOC 1901Z 169DEG 13KT 3812 11941
BBSpecial weather statement, Jul 28, 2:09 PM PDT, 1 hour 20 minutes before
Special Weather Statement National Weather Service Reno NV 209 PM PDT Wed Jul 28 2021 CAZ071-072-NVZ001>004-282215- Lassen-Eastern Plumas-Eastern Sierra Counties CA- Greater Lake Tahoe Area CA- Western Nevada Basin and Range including Pyramid Lake NV- Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV- Mineral and Southern Lyon Counties NV- 209 PM PDT Wed Jul 28 2021 ...STRONG OUTFLOW WINDS AND THUNDERSTORMS MOVING ACROSS SOUTHERN LYON-DOUGLAS-CARSON CITY AND OVER LAKE TAHOE... At 208 PM PDT, Doppler radar was tracking strong thunderstorms and outflow winds along a line extending from Sugar Pine Point S to near Pine Grove. Movement was north at 15 mph. Wind gusts in excess of 40 mph, moderate to heavy rainfall, and small hail will be possible. Locations impacted include... Carson City, Tahoe City, Incline Village, Kings Beach, Prosser Creek Reservoir, Gardnerville, Virginia City, Boca Reservoir, Gardnerville Ranchos, Dayton, Johnson Lane, Yerington, Spooner Summit, Glenshire-Devonshire Cdp, Carson City Airport, Glenbrook, Crystal Bay, New Washoe City, Genoa and Sugar Pine Point S. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. If on or near Lake Tahoe, get out of the water and move indoors or inside a vehicle. Remember, lightning can strike out to 10 miles from the parent thunderstorm. If you can hear thunder, you are close enough to be struck by lightning. Move to safe shelter now! Do not be caught on the water in a thunderstorm. && LAT...LON 3949 12021 3905 11854 3864 11873 3904 12021 TIME...MOT...LOC 2108Z 190DEG 14KT 3908 12013 3873 11881 CJ
Special weather statement, Jul 28, 3:29 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
329 PM PDT Wed Jul 28 2021
NVZ001>004-282330-
Western Nevada Basin and Range including Pyramid Lake NV-
Greater Lake Tahoe Area NV-Greater Reno-Carson City-Minden Area NV-
Mineral and Southern Lyon Counties NV-
329 PM PDT Wed Jul 28 2021
...STRONG SOUTHERLY OUTFLOW WINDS POSSIBLE OVER SOUTHERN WASHOE,
STOREY, NORTHERN LYON, AND WESTERN CHURCHILL COUNTIES...
At 323 PM PDT, Doppler radar was tracking an outflow boundary along
a line extending from near New Washoe City to 20 miles south of
Fallon. Movement was northeast at 25 mph.
Winds in excess of 30 mph, choppy area lake conditions, and reduced
visibility from blowing dust will be possible with this outflow
boundary.
Locations impacted include...
Reno, Fallon, Lahontan Reservoir, Virginia City, Sparks, Fernley,
Dayton, Wingfield Springs, Northwest Reno, Spanish Springs, Golden
Valley, Virginia Peak, Verdi-Mogul, Hidden Valley, Somersett, Washoe
City, Verdi, Silver Springs, Derby Dam and Lemmon Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If on any area lakes such as Washoe Lake or Lahontan Reservoir, get
out of the water immediately. Do not be caught on the water in windy
conditions.
&&
LAT...LON 3904 11861 3936 12001 3950 12000 3991 11984
3957 11819
TIME...MOT...LOC 2223Z 206DEG 22KT 3941 11993 3919 11875
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 12:05 PM PDT | Special Weather Statement | REV | Douglas, Lyon, Mineral, Storey | 85 min |
| Jul 28, 2:09 PM PDT | Special Weather Statement | REV | Douglas, Lyon | 66 min |
| Jul 28, 4:30 PM PDT | Special Weather Statement | REV | Mono | 45 min |
Nearby
Special Weather Statements in Nevada, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.